Insulin-induced oedema: a rare complication in a patient with newly diagnosed type 1 diabetes mellitus (a case report)
Keywords:oedema, type 1 diabetes mellitus, insulin
Insulin-induced oedema is a rare complication of insulin therapy and occurs shortly after the initiation of intensive insulin therapy in patients with newly diagnosed type 1 diabetes mellitus (DM) or in patients with poorly controlled type 2 DM following the initiation of insulin therapy and also in underweight patients on large doses of insulin. It is characterized by the development of lower extremity oedema or less common generalized oedema after administration of insulin and resolves spontaneously within a few weeks. We report a case of a 9-year-old boy with newly diagnosed type 1 DM, who developed insulin oedema of lower extremities and scrotum within a few days after the initiation of insulin treatment.
Lee P, Kinsella J, Borkman M, Carter J. Bilateral pleural effusions, ascites, and facial and peripheral oedema in a 19-year-old woman 2 weeks following commencement of insulin lispro and detemir--an unusual presentation of insulin oedema. Diabet Med. 2007;24(11):1282–1285. doi:10.1111/j.1464-5491.2007.02241.x.
Zenda T, Murase Y, Yoshida I, Muramoto H, Okada T, Yagi K. Does the use of insulin in a patient with liver dysfunction increase water retention in the body, i.e. cause insulin oedema?. Eur J Gastroenterol Hepatol. 2003;15(5):545–549. doi:10.1097/01.meg.0000059107.41030.c7.
Suzuki Y, Kadowaki H, Taniyama M, et al. Insulin edema in diabetes mellitus associated with the 3243 mitochondrial tRNA(Leu(UUR)) mutation; case reports. Diabetes Res Clin Pract. 1995;29(2):137–142. doi:10.1016/0168-8227(95)01113-7.
How to Cite
Copyright (c) 2020 H.Y. Kostek, N. Köroğlu, F.Ö. Çömlek, E. Dilek, F. Tutunculer
This work is licensed under a Creative Commons Attribution 4.0 International License.